Jump to content

Midodrine losing effectiveness.


Recommended Posts

Background: I have what is considered mild POTS, however my symptoms affect me greatly..  40bpm raised supine heart rate (56-96). Small drop in BP.  No syncope.  Fatigue and brain fog are my worst symptoms and they are taking a toll on my life.  My non-medical treatment includes increased fluids, sodium, exercise, compression garments sometimes (not wearing them much now because its really hot, didn't notice much difference with them anyway).  Out of all those, exercise has been the most helpful, though it is often difficult because my body aches and I am tired.

I was prescribed Midodrine 5mg a couple months ago and I started taking it 4x a day every 4 hours.  I started feeling a lot better immediately, huge improvement.  More than any non medical treatment, besides exercise.  Blood pressure and HR were normal.  After a few weeks, I noticed that it wasn't helping as much, so I emailed my Dr. and they raised my prescription.  I started taking 7.5mg every 3:30 hours, 4x a day.  I felt a little better but not as good as a felt when I started taking the 5mg.  I've been on the 7.5mg for a few weeks now, and I feel that its losing effectiveness.  I am back to feeling very fatigued and brain fogged again.

I am really disappointed, I thought this was going to be a life changer but now I have to look for another drug.

Have others had this kind of experience with Midodrine?

Link to post
Share on other sites

I have had this happen to me a lot recently. My blood pressure is out of control at the moment and some days I have to take clonidine to bring it down (prescription is written for systolic >155) and other days I take midodrine to raise it. Recently the midodrine hasn't been effective at 10 MG every 3 hrs so today my neurologist told me to try taking 15-20 mg.  because it has a very short half life it can cause a yo yo affect. When I was taking the midodrine @ 10 MG 5 x a day every day I didn't experience this but now I do. He's hoping the increase will work but if it does not then he's considering placing me on Northera. I am also on 0.1 mg of florinef 2 x a day.

I hope you find something that is effective for you. Keep in mind that for most people it takes a while to really get a handle on things and find what works. Unfortunately it's a lot of trial and error as each persons body is different.

Link to post
Share on other sites

Thanks for your reply, and sorry for the late response.  Glad to hear I'm not the only one, but I'm sorry that it's not working as well as it could for you.  I haven't heard of Northera, but I just read about it and apparently it has only recently been prescribed for POTS.  It looks promising.  Good luck.

Link to post
Share on other sites

I hear this reported for Midodrine quite a bit. I take only when needed rather than constantly to avoid tolerance to it. Secondly I cycle my medications so that my body doesn't get used to them.

Another virtually identical medication is Phenylephrine which is in Sudafed PE and is also an alpha 1 agonist although it is hampered by poor oral bioavailability.

When I am symptomatic I usually take either phenylephrine or midodrine and then the opposite the next day. And then on really bad days I take Pseudoephedrine.

Seems to stop the body getting used to the medications. Doctor approved ofcourse.

Link to post
Share on other sites

Blood pressure measurements are almost meaningless in POTS because they are arterial measurements - they do not tell you anything about what your veins are doing - is there pooling? Is there inadequate venous return? Increased microvascular filtration? Try looking at pulse pressure when symptomatic. That may tell you more. Narrowing stroke volume is a good measure of reducing stroke volume from inadequate venous return.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...